Kansas, 2014

Damaging Winds in Kansas, July 14, 2014

July 14, 2014 · NWS ICT · 3 events in 2 counties and zones

A few small but intense storms moved across South Central Kansas and wind gusts up to 70 mph and some minor damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A few small but intense storms moved across South Central Kansas and wind gusts up to 70 mph and some minor damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 14, 1:22 PM CST, 58 minutes earlier.

Area forecast discussion, Jul 14, 1:22 PM CST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
222 PM CDT MON JUL 14 2014

.SYNOPSIS...
ISSUED AT 213 PM CDT MON JUL 14 2014

UPPER LEVEL DATA ANALYSIS ENDING AT 18Z SHOWS A RATHER MERIDIONAL
WAVE PATTERN ACROSS THE GLOBE.  A RATHER DEEP NEGATIVE HEIGHT
ANOMALY WAS LOCATED ACROSS THE ALEUTIAN CHAIN.  A SECOND ONE WAS
DEEPENING AND MOVING SOUTH ACROSS THE GREAT LAKES REGION.  AN UPPER
LEVEL RIDGE WAS CENTERED OVER THE NORTHWESTERN UNITED STATES AND
EXTENDED UP INTO ALBERTA CANADA...ALL THE WAY TO THE NORTHWEST
TERRITORIES.  THE RESULT IS NORTHERLY WINDS THAT WILL BRING MUCH
COOLER AIR...WELL BELOW NORMAL...INTO THE REGION DURING THE WEEK.

AT THE SURFACE...THE COLD FRONT ASSOCIATED WITH THAT AIRMASS WAS
LOCATED ACROSS NORTHERN MISSOURI AND EXTENDED WEST INTO NORTHERN
KANSAS EARLY THIS AFTERNOON.  THUNDERSTORMS WERE LOCATED ALONG IT
ACROSS THE HIGH PLAINS ALL THE WAY INTO THE GREAT LAKES.

BEHIND THE FRONT...TEMPERATURES WERE IN THE 70S.  TO ILLUSTRATE HOW
COOL THE AIRMASS IS...TEMPERATURES ACROSS MINNESOTA AND WISCONSIN
THIS AFTERNOON WERE IN THE 50S.

THE MAIN FORECAST CHALLENGE IS CONVECTIVE CHANCES TONIGHT AND
WEDNESDAY.

COOK

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 213 PM CDT MON JUL 14 2014

THUNDERSTORMS ARE EXPECTED TO CONTINUE DEVELOPING ALONG THE FRONT.
SHEAR PROFILES DO SHOW ABOUT 40 KNOTS OF DEEP LAYER SHEAR THAT WOULD
SUPPORT ORGANIZED CONVECTION.  BUOYANCY IS MARGINAL...WITH MLCAPES
AROUND 1500 J/KG.  SO...THINKING THAT SCATTERED THUNDERSTORMS ARE
POSSIBLE...SOME OF THESE MAY BE SEVERE...BUT NOT EXPECTING A
WIDESPREAD SEVERE WEATHER OUTBREAK GIVEN THE LACK OF STRONG
INSTABILITY.

THE FRONT WILL MOVE SOUTH WELL INTO THE SOUTHERN PLAINS...WITH HIGH
PRESSURE BUILDING INTO THE REGION TUESDAY. ON WEDNESDAY SURFACE
CYCLOGENESIS...THAT WILL BE WELL UNDERWAY IN THE LEE OF THE
ROCKIES...WILL BRING SOUTHERLY FLOW INTO THE REGION...MAINLY
ACROSS OKLAHOMA AND WESTERN KANSAS. THE RESULT IS SOME STRONG
ISENTROPIC LIFT/NET ADIABATIC ASCENT THAT WILL PRODUCE
THUNDERSTORMS ACROSS THE REGION. AS IT LOOKS NOW...GFS/NAM BOTH
SHOW MUCH OF IT REMAINING ALONG AND WEST OF INTERSTATE 135.

COOK

.LONG TERM...(FRIDAY THROUGH MONDAY)
ISSUED AT 213 PM CDT MON JUL 14 2014

RETURN FLOW DOMINATES THE WEATHER FOR THE REMAINDER OF THE WEEK AS
TEMPERATURES GRADUATE MODERATE BACK TOWARD NORMAL.  THIS CONTINUES
THROUGH THE WEEKEND AND INTO NEXT WEEK.  GFS/ECMWF BOTH SHOW THE
SOUTHERLY FLOW ACROSS THE REGION THROUGH THE WEEKEND.  ANY CHANCE OF
PRECIPITATION WOULD BE ON SATURDAY NIGHT AS SOME LOW LEVEL MOISTURE
TRANSPORT MOVES ACROSS THE REGION IN THE SOUTHERLY FLOW.  CHANCES
ARE VERY SMALL AT THIS TIME.  TEMPERATURES BY THE WEEKEND WILL
RETURN TO THE 90S.

COOK

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1251 PM CDT MON JUL 14 2014

SURFACE COLD FRONT CONTINUING TO MAKE PROGRESS ACROSS THE FORECAST
AREA AT THIS TIME.  CURRENTLY LOCATED ROUGHLY JUST NORTH OF HIGHWAY
54 FROM KPTT TO KAAO. VFR CONDITIONS ARE EXPECTED AS THIS FRONT
MOVES SOUTH..WITH MOST TAF LOCATIONS SHIFTING WINDS AROUND TO THE
NORTH. COULD SEE A LINE OF POST FRONTAL SHOWERS AND A FEW STORMS...
CURRENTLY LOCATED JUST NORTH OF I-70...DROP SOUTH ACROSS THE
FORECAST AREA FOR THE AFTERNOON HOURS. SO WILL INCLUDE A VCTS
MENTION FOR MOST TAF LOCATIONS FOR THE AFTERNOON HOURS.  NOT TOO
SURE HOW WIDESPREAD THE SHOWERS/STORMS WILL BE...SO WILL NOT GO WITH
A TEMPO GROUP IN ANY TAFS FOR NOW. IF A LINE OF STORMS CAN GET
GOING...COULD SEE SOME VARIABLE WINDS OF 25G40KT ACCOMPANY THE
STRONGEST STORMS. DO NOT THINK CIGS/VSBY WITH ANY OF THE STORMS WILL
GO MVFR...WITH MID LEVEL VFR CIGS EXPECTED.

THINK MOST OF THE CONVECTIVE CHANCES WILL DROP SOUTH OF THE AREA BY
LATE THIS AFTERNOON...OR CERTAINLY BY EARLY THIS EVENING.  SO WILL
END THE STORM CHANCE IN MOST LOCATIONS BY AROUND 01/02Z/TUE...WITH
CLEARING SKIES AFTER THE CONVECTION PASSES.

KETCHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    58  77  60  72 /  10   0  20  60
HUTCHINSON      56  77  59  71 /  10   0  30  60
NEWTON          55  76  58  71 /  10   0  20  50
ELDORADO        55  76  58  72 /  10   0  20  40
WINFIELD-KWLD   58  78  60  73 /  20   0  20  50
RUSSELL         54  76  58  70 /  10  10  40  50
GREAT BEND      55  76  58  70 /  10  10  50  60
SALINA          55  78  59  73 /  10   0  20  30
MCPHERSON       55  77  59  71 /  10   0  30  50
COFFEYVILLE     58  78  57  78 /  20   0  10  30
CHANUTE         55  77  56  77 /  10   0  10  20
IOLA            54  76  55  77 /  10   0  10  20
PARSONS-KPPF    57  77  56  77 /  20   0  10  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 14, 2:07 PM CST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
307 PM CDT MON JUL 14 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-152015-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
307 PM CDT MON JUL 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR ALONG A COLD FRONT THIS
EVENING. A FEW THUNDERSTORMS MAY PRODUCE NICKEL- SIZED HAIL AND 50
MPH WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL RETURN TUESDAY NIGHT AND INCREASE WEDNESDAY AND
WEDNESDAY NIGHT. ALTHOUGH THE THUNDERSTORMS SHOULD BE NEITHER
STRONG NOR SEVERE...HEAVY RAINS ARE LIKELY...ESPECIALLY WEST OF
I-135. ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHERN KANSAS
ON THURSDAY BUT WOULD BE NEITHER STRONG NOR SEVERE.

THE SUMMER HEAT WILL RETURN AND BY THE END OF THE WEEKEND...HEAT
INDICES MAY REACH 100 TO 105 ACROSS PORTIONS OF SOUTH-CENTRAL
KANSAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

COOK

In the hours before

Special weather statement, Jul 14, 1:13 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
213 PM CDT MON JUL 14 2014

KSZ069-142000-
BUTLER-
213 PM CDT MON JUL 14 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 300 PM CDT

* AT 210 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 9 MILES SOUTH OF BURNS...OR 10 MILES
  NORTH OF EL DORADO...MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  EL DORADO...EL DORADO LAKE AND ROSALIA.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIFIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3799 9702 3809 9685 3809 9683 3783 9655
      3769 9678
TIME...MOT...LOC 1913Z 323DEG 18KT 3795 9684

KETCHAM
Special weather statement, Jul 14, 1:50 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
250 PM CDT MON JUL 14 2014

KSZ069-093-142030-
BUTLER-COWLEY-
250 PM CDT MON JUL 14 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS...
  NORTH CENTRAL COWLEY COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 330 PM CDT

* AT 248 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR LEON...OR 10 MILES SOUTHEAST OF
  EL DORADO...MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LATHAM AND ATLANTA.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIFIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3765 9696 3783 9671 3763 9652 3750 9653
      3738 9672
TIME...MOT...LOC 1951Z 323DEG 17KT 3770 9672

KETCHAM
Special weather statement, Jul 14, 2:04 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
304 PM CDT MON JUL 14 2014

KSZ083-142045-
SEDGWICK-
304 PM CDT MON JUL 14 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 345 PM CDT

* AT 302 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 5 MILES NORTHEAST OF CHENEY...OR 21
  MILES WEST OF DOWNTOWN WICHITA...MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CHENEY...GODDARD...VIOLA...CLEARWATER...GARDEN PLAIN AND LAKE
  AFTON.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

THE STORM IS NOT EXPECTED TO BECOME SEVERE.

&&

LAT...LON 3748 9768 3761 9780 3773 9780 3775 9762
      3748 9734
TIME...MOT...LOC 2004Z 321DEG 19KT 3769 9772

KETCHAM
Special weather statement, Jul 14, 2:15 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
315 PM CDT MON JUL 14 2014

KSZ094-098-099-142100-
CHAUTAUQUA-ELK-MONTGOMERY-
315 PM CDT MON JUL 14 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN CHAUTAUQUA COUNTY IN SOUTHEAST KANSAS...
  SOUTHEASTERN ELK COUNTY IN SOUTHEAST KANSAS...
  NORTHWESTERN MONTGOMERY COUNTY IN SOUTHEAST KANSAS...

* UNTIL 400 PM CDT

* AT 313 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR LONGTON...OR 17 MILES NORTH OF
  SEDAN...MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HALE AND ELK CITY.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

THE STORM IS NOT EXPECTED TO BECOME SEVERE.

&&

LAT...LON 3737 9625 3748 9607 3724 9579 3712 9603
TIME...MOT...LOC 2015Z 321DEG 15KT 3735 9608

KETCHAM

The radar

The Wichita radar (KICT), 26 km away, was scanning. The volume nearest the first event began at 20:18 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sedgwick

When
July 14, 2:20 PM CST to 2:21 PM CST
Where
Sedgwick County, 2.19 mi E of Cheney
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.630, -97.740

Four power poles were blown down.

Thunderstorm Wind, Sedgwick

When
July 14, 2:25 PM CST to 2:30 PM CST
Where
Sedgwick County, 2.98 mi NW of Viola to 4.46 mi WNW of Clearwater
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.512, -97.686

Large tree limbs were also noted across the area.

Thunderstorm Wind, Chautauqua

When
July 14, 3:07 PM CST to 3:28 PM CST
Where
Chautauqua County, 0.69 mi N of Cedar Vale to 4.35 mi ESE of Cedar Vale
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.110, -96.500

Damage to several trees were noted across the area along with several downed power lines. Wind speed up to 70 mph were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534935, 534936, 534937.